Colorado, 2019

Tornadoes and Flash Flood in Colorado, May 27, 2019

May 27, 2019 · NWS BOU · 27 events in 6 counties and zones

Severe thunderstorms across the northeast plains of Colorado produced eight short-lived tornadoes. One tornado touched down and caused minor damage to 20,000 bushel capacity grain bins.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms across the northeast plains of Colorado produced eight short-lived tornadoes. One tornado touched down and caused minor damage to 20,000 bushel capacity grain bins. Ten of 12 grain bins were damaged; some by downed pipes that fell on them. The rest of the tornadoes touched down in open country. In addition, large hail ranging from quarter to tennis ball size was reported. One of the storms produced a wind gust to 61 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 27, 10:01 AM MST, 1 hour 59 minutes earlier.

Area forecast discussion, May 27, 10:01 AM MST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1101 AM MDT Mon May 27 2019

.UPDATE...
Issued at 1055 AM MDT Mon May 27 2019

Due to better moisture moving in behind a boundary that pushed
further southwest than expected, have increased the chance of
severe storms further south and west into the Denver area, as well
as increased the coverage of expected severe over the northern
plains. Satellite and observations show this well with higher
dewpoints and a scattered to broken deck of low stratus. The
boundary has pushed south into northern Douglas County, with drier
air to the south. Storm initiation will likely start at this
boundary, then storms will push north- northeast. Currently there
is a good cap around 750 mb based off of ACARS data. As lift
increases over the area later today with help from the approaching
jet, storms will increase in coverage and continue on into the
evening. Main threats will be similar to yesterday, with large
hail of up to 3 inches in diameter, damaging wind gusts to 60+
mph, and isolated tornadoes. The greatest chance of these stronger
storms will be north and east of Denver International airport.

Still looking into the snow expected over the northern mountains
tonight and into Tuesday, on whether we're expecting advisory or
warning amounts. Some high resolution models showing a break in
convection after midnight before increasing again Tuesday mid
morning, then less amounts over zone 31.

&&

.SHORT TERM...(Today and tonight)
Issued at 320 AM MDT Mon May 27 2019

For today, another round of severe thunderstorms possible over
portions of the northeast plains. The focus will shift north of
the Denver area as SPC now has a Marginal Risk of severe from
west of Fort Collins to Fort Morgan to Akron. with the Slight Risk
north and east of Sterling. Increasing shear will with increasing
southeasterly winds at the surface and increasing southwesterly
winds aloft with the approach of a 100+ kt upper level jet. The
models dry the lower levels out as increasing southeast winds off
the Palmer Divide mix out the moisture and shifts a developing dry
line north. With the placement of the developing surface low near
Pueblo, not sure this moisture will scour out as quickly as the
models suggest so the Slight Risk area may again need to be
shifted further west towards Cheyenne and a little further south.
RAP13 soundings still suggest MU CAPEs of 2000-2400 j/kg, with
strengthening speed shear this afternoon. Large hail 2-3 inches in
diameter and damaging wind the main threat, but a tornado or two
is not out of the question.

The models show weak to moderate mid level QG omega developing
with the approaching trough. The models have the closed upper low
over southern NV/southeastern UT at 18z, then lift it northeast
into north central CO by 12z Tuesday. The left exit region of the
upper level jet will move over the cwa around 00z this evening
which will help to enhance the severe weather threat. In addition,
the mountains will see another round of potentially heavy snowfall
developing late this evening and continuing into Tuesday night.
Some of the models suggest 24-hr storm totals of 8-16 inches in
zones 31 and 33. As a result, we have issued a Winter Storm Watch
for these areas. A cold front will push across the plains
overnight with a broader area of showers spreading north to south
across the plains tonight.

.LONG TERM...(Tuesday through Sunday)
Issued at 320 AM MDT Mon May 27 2019

Upper level low will slowly move northeast across Colorado
Tuesday. By 00Z Wednesday, most models have the closed low over
far northeast Colorado or over the panhandle of Nebraska. Exact
track of low is somewhat uncertain. Enough is known though, that
the best lift, moisture, and precipitation will be found over
northern Colorado and into Wyoming. The biggest question is, how
far south will the precipitation be, and how much. There is a
general consensus among the models the heaviest precipitation will
be found north of a line from Fort Collins to Sterling. The 00Z
NAM, one of the more southern solutions, showed heavy
precipitation over KDEN at 00Z Wednesday with a surface
temperature of 35 degrees. Believe this track is a little too far
south, but does give a glimpse of what could happen if the storm
tracks farther south than expected. There will be enough cold air
with this storm for the snow level to fall to 8000 feet MSL. A
Winter Storm Watch for the northern mountains is planned based on
the current track. If the storm ventures north of the current
forecast track it may need to be downgraded or canceled.

The low slows/stalls over Nebraska Tuesday night and Wednesday.
Northerly flow behind the low will bring cool air into the state.
Highs are expected to remain in the 50s across northeast Colorado.
May see showers in the mountains and along the Cheyenne ridge
Wednesday, otherwise dry conditions are expected.

Temperatures modify into the 60s over northeast Colorado Thursday
as flow aloft turns westerly. Isolated to scattered convection
will be possible over the higher terrain. The lower elevations
look to stable at this time.

For Friday and the weekend, some sort of broad trough is expected
to be over the Great Basin and California. Ridging should develop
downstream of it over the central U.S. This will result in a
southwest flow aloft across Colorado. A round of afternoon/evening
thunderstorms will be possible each day, mainly isolated. Expect
a short wave trough or two to track across the area in this
pattern. This should increase convection coverage and intensity.
Temperatures are expected to climb to near normal with highs in
the 70s across northeast Colorado.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 1055 AM MDT Mon May 27 2019

Northeasterly winds continue behind an earlier boundary that
pushed in well southwest of the terminals with scattered to broken
ceiling of around 020. Northeasterly winds should transition to
increasing southeast winds by this afternoon. Storms will likely
form around the boundary, currently being shown to occur around
19-21z by the hi res models. With the higher moisture into the
terminals, there is a slight chance of seeing severe storms around
the airports, with large hail possible. West/northwest winds
expected to develop this evening with scattered rain showers
developing late this evening. VFR conditions expected to develop
shortly with the lower stratus breaking up within the next hour or
so. then tempo ILS restrictions this afternoon/evening with a
passing shower or thunderstorm. Cold front to push in around or
after midnight for lowering ceilings to IFR with showers, and a
slight chance of thunder as well into Tuesday morning.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from late tonight through Tuesday evening for
COZ031-033.

&&

UPDATE...Kriederman
SHORT TERM...Cooper
LONG TERM...Meier
AVIATION...Kriederman
Hazardous weather outlook, May 27, 9:35 AM MST, 2 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1035 AM MDT Mon May 27 2019

COZ030>051-281645-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1035 AM MDT Mon May 27 2019

...SEVERE STORMS POSSIBLE OVER THE PLAINS THIS AFTERNOON AND
EVENING...

...MODERATE TO HEAVY SNOW POSSIBLE OVER THE NORTHERN MOUNTAINS
LATE TONIGHT THROUGH TUESDAY EVENING...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

The potential exists for another round of severe thunderstorms
this afternoon and evening, from areas around Denver north to the
Wyoming border and then east across the northern Colorado plains.
Hail of up to 3 inches in diameter and wind gusts to 60 mph will
be the main threats. Brief but isolated tornadoes are also
possible.

Moderate to heavy snow will begin late tonight and continuing
through Tuesday evening over portions of the northern mountains.
Colder temperatures and numerous showers will spread across the
plains overnight, with a possibility of snow mixing in with rain
over the top of the Palmer Divide.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Rain showers are expected to spread across northeast Colorado
Tuesday and Tuesday night with the heaviest rain over far
northern Colorado. Snow is expected over the mountains with the
snow level falling to 8,000 feet MSL. Snowfall amounts of 6 to 12
inches will be possible in the northern mountains by Wednesday
morning, mainly above 10,000 feet. Up to 16 inches of snow will
be possible over the mountains of Rocky Mountain National Park.

For Wednesday through Sunday, there will be a slight chance for
thunderstorms each day with the best chance being over the
mountains and foothills.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed after 1 pm this afternoon.

The radar

The Denver radar (KFTG), 5 km away, was scanning. The volume nearest the first event began at 19:01 UTC.

Open the radar archive at this moment

Event by event

17 hail, 8 tornado, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Adams

When
May 27, 12:00 PM MST
Where
Adams County, 1.74 mi SW of Manila
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.750, -104.520

Hail, Adams

When
May 27, 12:13 PM MST
Where
Adams County, 2.74 mi ESE of Watkins
Measured
1 in hail
Reported by
Social Media
Coordinates
39.740, -104.550

Hail, Adams

When
May 27, 12:52 PM MST
Where
Adams County, 11.75 mi N of Strasburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.890, -104.300

Hail, Morgan

When
May 27, 1:24 PM MST
Where
Morgan County, 4.35 mi NE of Wiggins
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.280, -104.020

Hail, Morgan

When
May 27, 1:35 PM MST
Where
Morgan County, Wiggins
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.230, -104.070

Hail accumulated up to 3 inches in depth in Wiggins.

Thunderstorm Wind, Morgan

When
May 27, 1:37 PM MST
Where
Morgan County, 2.14 mi NNW of Ft Morgan
Measured
51 kt (59 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.280, -103.810

Hail, Morgan

When
May 27, 1:42 PM MST
Where
Morgan County, Wiggins
Measured
1.25 in hail
Reported by
Public
Coordinates
40.230, -104.070

Tornado, Morgan

When
May 27, 2:02 PM MST to 2:03 PM MST
Where
Morgan County, 1.72 mi ESE of Ft Morgan Arpt
Rating
EF0
Path length
0.01 mi
Path width
25 yd
Reported by
Storm Chaser
Coordinates
40.320, -103.770

A tornado touched down briefly in an open field. No damage was reported.

Tornado, Logan

When
May 27, 2:22 PM MST to 2:23 PM MST
Where
Logan County, 2.21 mi ESE of Willard
Rating
EF0
Path length
0.01 mi
Path width
25 yd
Reported by
Storm Chaser
Coordinates
40.540, -103.440

A tornado touched down briefly in an open field. No damage was observed.

Hail, Logan

When
May 27, 2:34 PM MST
Where
Logan County, 5.54 mi NW of Sterling Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.680, -103.340

Hail, Logan

When
May 27, 3:13 PM MST
Where
Logan County, 0.69 mi N of Iliff
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.760, -103.070

Hail accumulated up to 3 inches in depth with significant damage to vegetation reported in Iliff and vicinity. Localized street flooding and minor field flooding was observed.

Tornado, Logan

When
May 27, 3:35 PM MST to 3:36 PM MST
Where
Logan County, 4.15 mi S of Crook
Rating
EF0
Path length
0.01 mi
Path width
25 yd
Reported by
Storm Chaser
Coordinates
40.790, -102.800

A tornado touched down briefly in an open field. No damage was observed.

Hail, Logan

When
May 27, 3:42 PM MST
Where
Logan County, 0.87 mi NW of Crook
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.860, -102.810

Tornado, Sedgwick

When
May 27, 3:44 PM MST to 3:45 PM MST
Where
Sedgwick County, 2.94 mi SW of Marks Butte
Rating
EF0
Path length
0.02 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
40.790, -102.550

A tornado touched down and caused minor damage to 20,000 bushel capacity grain bins. Ten of 12 grain bins were damaged; some by downed pipes that fell on them.

Tornado, Adams

When
May 27, 3:53 PM MST to 3:58 PM MST
Where
Adams County, 4.21 mi NE of Barr Lake
Rating
EF0
Path length
0.01 mi
Path width
25 yd
Reported by
Trained Spotter
Coordinates
39.990, -104.720

A tornado touched down briefly in an open field. No damage was observed.

Hail, Weld

When
May 27, 3:57 PM MST
Where
Weld County, 2.96 mi SSW of Hudson Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.060, -104.720

Tornado, Weld

When
May 27, 4:04 PM MST to 4:05 PM MST
Where
Weld County, 1.48 mi NNW of Hudson
Rating
EF0
Path length
0.01 mi
Path width
25 yd
Reported by
Storm Chaser
Coordinates
40.090, -104.640

A tornado touched down briefly in an open field. No damage was observed.

Hail, Sedgwick

When
May 27, 4:11 PM MST
Where
Sedgwick County, 1.04 mi W of Ovid
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.950, -102.400

Heavy rainfall was also observed.

Hail, Sedgwick

When
May 27, 4:25 PM MST
Where
Sedgwick County, 0.69 mi N of Julesburg
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.990, -102.270

Hail, Weld

When
May 27, 4:27 PM MST
Where
Weld County, 1.26 mi ESE of Greeley
Measured
1 in hail
Reported by
Public
Coordinates
40.410, -104.660

Flash Flood, Logan

When
May 27, 4:41 PM MST to 6:00 PM MST
Where
Logan County, 12.68 mi NE of Crook to 8.31 mi N of Padroni
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.000, -102.660

A thunderstorm produced flash flooding in the drainage areas west and north of Iliff along US 138, and along county road 1 1/2.

Tornado, Phillips

When
May 27, 4:51 PM MST to 4:53 PM MST
Where
Phillips County, 11.61 mi SW of Holyoke
Rating
EF0
Path length
0.01 mi
Path width
25 yd
Reported by
Storm Chaser
Coordinates
40.450, -102.440

A tornado touched down briefly in an open field. No damage was observed.

Hail, Phillips

When
May 27, 4:58 PM MST
Where
Phillips County, 11.76 mi S of Paoli
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.450, -102.460

Hail, Phillips

When
May 27, 5:10 PM MST
Where
Phillips County, 13.04 mi SE of Holyoke Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.450, -102.090

Hail, Phillips

When
May 27, 5:23 PM MST
Where
Phillips County, 6.45 mi ESE of Holyoke Arpt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.560, -102.150

Hail, Phillips

When
May 27, 5:30 PM MST
Where
Phillips County, 11.29 mi ESE of Holyoke Arpt
Measured
2.5 in hail
Reported by
Storm Chaser
Coordinates
40.520, -102.070

Tornado, Phillips

When
May 27, 5:31 PM MST to 5:32 PM MST
Where
Phillips County, 11.78 mi ESE of Holyoke Arpt
Rating
EF0
Path length
0.01 mi
Path width
25 yd
Reported by
Storm Chaser
Coordinates
40.520, -102.060

A tornado touched down briefly in an open field. No damage was observed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyThe tornado archive for Colorado, 2019Warnings in Colorado, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 815894, 815895, 815896, 815897, 815898, 815929, 815899, 815911, 815912, 815900, 815901, 815913, 815902, 815917, 815920, 815903, 815922, 815904, 815905, 815906, 829476, 815927, 815907, 815908, 815909, 815910, 815928.